Minnesota, 2024

Strong Wind in Minnesota, March 20, 2024

March 20, 2024 · NWS ARX · 1 event in 1 county or zone

Broadcast media reported a hot air balloon striking power lines in Rochester (Olmsted County) on the evening of March 22nd. S.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Broadcast media reported a hot air balloon striking power lines in Rochester (Olmsted County) on the evening of March 22nd. The Rochester Police Department reported an increased wind gust during an attempted landing resulted in the hot air balloon colliding with power lines near U.S. Highway 63 southbound between the exits for 40th Street Southeast and 48th Street Southeast at 5:50 pm CST. Three occupants of the hot air balloon basket fell 20' to 30' to the ground, with two sustaining minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 20, 2:35 PM CST, 2 hours 25 minutes earlier. Its key messages:

  • Accumulating snow is likely later Thursday night-Friday morning. 2" to 4" in several locations with locally higher amounts possible. Wintry mix will be possible for areas in NE Iowa and SW Wisconsin. Friday morning commute travel impacts likely.
  • Potential continues for another impactful storm to end the weekend into early next week. This storm will bring rain, snow, and wintry mix to the area however details remain uncertain due to the track/strength differences..
Area forecast discussion, Mar 20, 2:35 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
335 PM CDT Wed Mar 20 2024

.KEY MESSAGES...

- Accumulating snow is likely later Thursday night-Friday
  morning. 2" to 4" in several locations with locally higher
  amounts possible. Wintry mix will be possible for areas in NE
  Iowa and SW Wisconsin. Friday morning commute travel impacts
  likely.

- Potential continues for another impactful storm to end the
  weekend into early next week. This storm will bring rain,
  snow, and wintry mix to the area however details remain
  uncertain due to the track/strength differences..

&&

.DISCUSSION...
Issued at 315 PM CDT Wed Mar 20 2024

The latest water vapor satellite imagery, heights, and lightning
shows we remain in northwest flow aloft with the next storm
system still off the Pacific Northwest coast. Surface high
pressure continues to build into the area. Winds continue to
gust 15 to 25 mph with chilly temperatures in the 30s despite
the sunshine. Low RH values continue today 20 to 30% and
elevated fire weather conditions until the winds die down
tonight.

Thursday night into Friday Storm System:

Embedded shortwave troughs in the northwest flow aloft over Alberta
toward Montana are forecast to track southeast with leading energy
saturating the atmosphere across the Dakotas through tonight.
The wave strengthens during the day Thursday across the Dakotas
as more upper level divergence/jet dynamics from the right rear
entrance region of the jet interacts with the wave with
increasing mid- level frontogenesis. The leading energy across
the forecast area works to saturate the atmosphere with very
light snow in the evening. The next portion of mid-level
frontogenesis strengthens as it moves through overnight into
Friday morning and is digging farther south. Exactly where these
frontogenetic bands set up/when the strengthening occurs will
help determine where the increased snow rates/heavier snow is
expected. There is good agreement in the two areas of
frontogenesis, however there are differences in latitude and
strength. We turn to model differences in QPF across the area,
here are the differences from 20.00ZEC .2-.5(south CWA), GFS .4-
1"(central CWA), NAM .1-.5 (lowest central CWA). The 20.12Z
trends continue to show a large variance in the QPF and higher
snow bands. Now that we are seeing more hi-res data, it can be
noted that we have medium probability for 1" snowfall rates and
low probabilities of 2" rates. These are more in northeast Iowa
for now. Other factors include the dry air to start, and the
relatively warm ground. Soil temperatures are in the 30s.
Temperatures are forecast to be relatively mild; in the 30s.
Mid-level thermal profiles favor a stronger frontogenetic band
somewhere across the middle to middle south part of the forecast
area based on the current track. For now, we remain consistent
with several areas seeing 2 to 4" with locally higher amounts
possible. Increased impacts are expected where the snow
accumulates on roads, where the rates are highest, and colder
surfaces. Decreased impacts are possible if the drier air
impacts the area more than expected, the forcing moves too far
north of too far south, or it moves through too quickly.
Coordinated with MPX/DLH and they will go with a winter weather
advisory now. ARX/GRB/MKX will issue at a later time.

Weekend into early next week:

Friday night into Saturday looks mainly dry, however warm air
advection aloft is already returning by 00Z Saturday evening.  A
broad trough over the western U.S. will work east into the Plains
through Sunday evening. This slow-moving trough progresses east
toward the Mississippi Valley.  This is a full-latitude trough and
there continue to be differences in where in the trough the energy
is strongest.  This affects how far west the surface low will track,
however much warm air gets pulled northward, how far north
thunderstorms make it, how many rounds of precipitation will occur,
where the precipitation placement is, and how much snow works into
the storm system.

The 20.00Z EFI shows that 70-80% of the EC members have
anomalous QPF/snow Sun-Mon across the Dakotas and into
Minnesota with a shift of tails of 1 to 2 for snow. This
indicates the potential for a record event. Looking at the
20.00Z EC/Canadian/GEFS ensembles, the heaviest 24hr
precipitation through 12Z Monday is west of the local area
across parts of southern MN/northwest IA, then through 12Z
Tuesday, there is a general swath of .5" across much of the
local region.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1248 PM CDT Wed Mar 20 2024

VFR conditions are expected through the TAF period with mid
level clouds increasing tonight into Thursday. Winds are
expected to ease through the evening, generally becoming more
north/northeast overnight and east/southeast towards the end of
the TAF period on Thursday.

&&

.FIRE WEATHER...
Issued at 305 AM CDT Wed Mar 20 2024

...Continued very dry ahead of the next storm system,
especially east of the Mississippi River Thursday...

Seasonable temperatures for Thursday will lighter south or southeast
winds 5 to 15 mph.   It remains quite dry with lowest relative
humidities 20 to 30% west of the Mississippi River and 20 to
25% east of the Mississippi. Drought areas with dry grasses will
be susceptible to the spread of fires, thus use caution if
burning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Zapotocny
AVIATION...EMS
FIRE WEATHER...Zapotocny
Hazardous weather outlook, Mar 20, 3:58 AM CST, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
458 AM CDT Wed Mar 20 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
458 AM CDT Wed Mar 20 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Low humidities in the teens to lower 20 percents and dry grasses
and other fuels could promote quick starting fires today. Northwest
winds gusting 20 to 25 mph could push any fire along. Exercise
caution with any outdoor burning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow Thursday night through Friday morning with a few inches of
accumulation possible. Light icing could also occur for parts of
northeast Iowa and southwest Wisconsin. Be prepared for impacts to
the Friday morning commute.

More snow possible Sunday into early next week. It is too early
to discern amounts and accompanying impacts.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Olmsted

When
March 20, 5:00 PM CST to 6:30 PM CST
Where
Olmsted forecast zone
Measured
20 kt (23 mph) estimated gust
Injuries
0 direct, 2 indirect
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Broadcast media reported a hot air balloon accident during the evening hours of March 22nd, striking a power line as it attempted to land in a nearby field. The Rochester Police Department reported a wind gust blew the balloon into power lines. Nearby automated weather observation stations recorded highest sustained winds of 17 miles per hour from the north-northwest and wind gusts of 23 miles one hour before the accident.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166558.